Alert archive / Minnesota / Dense Fog Advisories in 2007

Dense Fog Advisory 5, NWS Twin Cities, MN

August 22, 200742 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Aug 22, 2007, 3:25 AM CDT for 42 counties in Minnesota; 9 counties in Wisconsin. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2007, 3:25 AM CDT (08:25 UTC)
Expired
Aug 22, 2007, 10:00 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
All 51 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Aug 21, 7:38 PM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Aug 21, 7:38 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT TUE AUG 21 2007

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES THROUGH AT LEAST LATE THURSDAY
WITH ACTIVE AND WET CONDITIONS CONTINUING FOR SOME AREAS. UPPER
SHORT WAVE TROUGH IS CROSSING THE CWA THIS AFTERNOON KICKING OFF
AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL
MINNESOTA. SFC WARM FRONT REMAINS ACROSS FAR NORTHERN IOWA AT 20Z.
MAIN FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT IS OVER IOWA THIS
EVENING WHERE LOW LEVEL WARM ADVECTION MAXIMIZES IN CONJUNCTION
WITH BAND OF FRONTOGENETICAL FORCING AND STRONG THICKNESS
DIFFLUENCE. 1000-300 MB THICKNESS ORIENTATION SHOWS THAT SHOWER
AND THUNDERSTORMS WILL MOVE EAST NORTHEASTWARD...BUT THE BEST
COVERAGE OF HEAVY RAINFALL SHOULD STAY JUST TO THE SOUTH AND EAST
OF THE CWA. HOWEVER...HAVE LIKELY POPS IN THE FAR SOUTH LATE THIS
EVENING IN ANTICIPATION NORTHERN FRINGE OF STRONG CONVECTION
IMPACTING THOSE AREAS. WILL KEEP CURRENT FLASH FLOOD WATCH IN
EFFECT BECAUSE HEAVY RAINFALL RATES WILL CERTAINLY BE POSSIBLE.
OTHER CONCERN FOR TONIGHT IS DENSE FOG. WEAK PRESSURE GRADIENT
WILL SETTLE OVER MUCH OF THE AREA WITH LIGHT WINDS FAVORING A
SOUTHEAST COMPONENT. WITH HIGH LOW LEVEL MOISTURE CONTINUING TO BE
IN PLACE EXPECT FOG DEVELOPMENT ONCE AGAIN. HAVE INCLUDED AREAS OF
FOG IN THE GRIDS AND WILL ALERT EVENING SHIFT TO POTENTIAL FOR
DENSE FOG ADVISORY OVERNIGHT.

WEAK HIGH PRESSURE MAY ALLOW FOR A BRIEF DRY PERIOD WEDNESDAY BEFORE
ANOTHER LOW DEVELOPS TO THE SOUTHWEST PUSHING WARM FRONT BACK
TOWARDS THE AREA. BETTER INSTABILITY MOVES FURTHER NORTHWARD INTO
THE CWA WEDNESDAY EVENING ALLOWING A BETTER CHANCE FOR
SHOWER/THUNDER DEVELOPMENT. MAIN FOCUS WILL ONCE AGAIN BE ACROSS
NORTH CENTRAL IOWA WHERE LOW AND MID LEVEL WARM ADVECTION MAXIMIZE
WITH ATTENDANT FN VECTOR DIVERGENCE IN ZONE OF DIFFLUENT THICKNESS.
THUS EXPECT CONVECTIVE COMPLEX TO DEVELOP AND MOVE EAST NORTHEAST
ACROSS THE SOUTHERN CWA ONCE AGAIN. WILL LIKELY NEED TO HAVE
ADDITIONAL FLASH FLOOD WATCH FOR THAT TIME PERIOD. ANOTHER SFC LOW
MOVES ACROSS IOWA FRIDAY...BUT BOUNDARY MAY HAVE BEEN ABLE TO SLIP A
BIT FURTHER SOUTH DUE TO EARLY THURSDAY CONVECTION. SOUTHERN AND
EASTERN CWA WILL HAVE THE GREATEST RISK OF RAIN...BUT BULK OF
ACTIVITY APPEARS FURTHER SOUTH AT THIS TIME.

PLEASANT WEATHER LOOKS TO FINALLY RETURN TO THE AREA FOR THE WEEKEND
AS HIGH PRESSURE SETTLES INTO THE PLAINS AND CRESTS OVER THE AREA
INTO SUNDAY. UPPER PATTERN FLATTENS OUT AND SFC LOW PRESSURE BUILDS
OFF TO THE WEST ONCE AGAIN GOING INTO MONDAY. SOUTHERLY SFC FLOW
WILL BRING HIGHER MOISTURE LEVELS BACK INTO THE CWA THOUGH MONDAY.
PASSAGE OF UPPER LEVEL SHORT WAVES WILL BECOME POSSIBLE AHEAD OF THE
LOW BRINGING PRECIP CHANCES BACK TO THE AREA MONDAY NIGH

&&

.AVIATION.../00Z TAF ISSUANCE/
QUASI-STATIONARY FRONT REMAINS OVR NORTHERN IA INTO NORTHEAST IL
THIS EVENING...AND WILL SLOWLY SAG SOUTH OVER THE NEXT FEW DAYS.
ISOLD THUNDERSTORMS HAD DEVELOPED OVER PORTIONS OF SOUTH CENTRAL AND
EAST CENTRAL MN. MESOSCALE CONVECTIVE COMPLEX DEVELOPING OVER
NORTHEAST NEBRASKA INTO SRN MN...EXPECTED TO SKIRT EXTREME SOUTHERN
MN OVERNIGHT INTO EARLY WED MRNG. OUTSIDE OF TSRA AND CONVECTION
ACTIVITY OVERNIGHT...CEILINGS...CLOUDS AND VISIBILITIES ARE EXPECTED
TO LOWERED TO IFR CONDITIONS IN FOG AS WEAK SFC EASTERLY AIRFLOW
CONTINUES OVER MOST OF THE TAF SITES.
ALL IN ALL BY MID MRNG...WEATHER CONDITIONS ARE EXPECTED TO IMPROVE
TO VFR MOST TAF SITES WEDNESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA
     COUNTY(IES).

WI...NONE.
&&
Hazardous weather outlook, Aug 21, 8:43 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 PM CDT TUE AUG 21 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
843 CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL...WILL BE
POSSIBLE TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA...AND
WEST CENTRAL WISCONSIN. THE HIGHEST RAINFALL AMOUNTS ARE EXPECTED
ALONG AND SOUTH OF A MEDFORD TO FAIRMONT LINE. DUE TO THE HIGHLY
SATURATED GROUND CONDITIONS ACROSS SOUTH CENTRAL MINNESOTA...ANY
PROLONGED THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF CAUSING
FLASH FLOODING.

IN ADDITION...THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AND POSSIBLY A ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SHOWERS AND THUNDERSTORMS ARE ANTICIPATED DURING THE WORK
WEEK. THERE IS THE POTENTIAL FOR SEVERE STORMS ACROSS SOUTH
CENTRAL MINNESOTA AGAIN ON WEDNESDAY INTO THURSDAY...WITH HEAVY
RAINFALL AND RESULTANT FLOODING A CONTINUED THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL
MINNESOTA THIS EVENING THROUGH EARLY WEDNESDAY MORNING. IN
ADDITION...SPOTTERS AND COOPERATIVE OBSERVERS ARE URGED TO REPORT
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Aug 21, 11:05 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1105 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       2 SW ALBERT LEA         43.63N 93.39W
08/21/2007  M1.20 INCH       FREEBORN           MN   TRAINED SPOTTER

            RAINFALL AMOUNT FELL BETWEEN 835 PM AND 930 PM. DESPITE
            SATURATED GROUND NO FLOODING REPORTED.

0930 PM     HEAVY RAIN       GLENVILLE               43.57N 93.28W
08/21/2007  M1.50 INCH       FREEBORN           MN   TRAINED SPOTTER

            RAINFALL AMOUNT FELL BETWEEN 830 PM TO 930 PM. DESPITE
            SATURATED GROUND NO FLOODING WAS REPORTED.

&&

KME

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:06 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Waseca37 min
Aug 21, 8:08 PM CDTSevere Thunderstorm WarningMPXFreeborn67 min
Aug 21, 8:42 PM CDTFlash Flood WarningMPXFaribault, Freeborn3 hr
Aug 22, 3:21 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 6 more33 hr

Nearby

Dense Fog Advisories in Minnesota, 2007Dense Fog Advisories in Wisconsin, 2007Every dense fog advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.